Acetaminophen Not Linked to Liver Damage in Kids
Risk of Liver Damage in Children Is Very Low When Taking Dosages Within FDA Guidelines
Nov. 22, 2010 -- A review of the medical literature indicates that despite a reported association between liver toxicity and acetaminophen use, the risk of children developing any kind of liver damage after taking the everyday painkiller at recommended dosing is less than 0.01%.
Acetaminophen overdosing is associated with liver toxicity in children and adults, but in this study, researchers led by Eric J. Lavonas, MD, from the Rocky Mountain Poison and Drug Center in Denver, wanted to evaluate the risk of standard acetaminophen doses. Looking at data on 32,414 children, from newborns to young adults, they found that not a single child who took acetaminophen therapeutically showed signs of liver disease, received antidotes or transplantation, or died.
Combing the Medical Literature
Using medical data sources dating back to 1950, Lavonas and his team included 62 clinical studies and case reports in their analysis. The trials occurred in both the industrialized and developing worlds, and children treated in private practices, hospitals, intensive care units, and clinics. The children were treated with a standard dose of acetaminophen that did not exceed 4 grams during a 24-hour period -- a dose that is in line with FDA recommendations for children. In most cases, acetaminophen was used to treat pain, such as postoperative pain or infection. Children received acetaminophen orally, by intravenous infusion, as a suppository, and by feeding tube.
Liver complications were reported in 10 children out of the entire study population. Among this group, two children who discontinued acetaminophen use were found to have had acute viral hepatitis. The findings were published in the December issue of Pediatrics.
Question of Cause and Effect Remains
Acetaminophen is, for many people, a medicine cabinet staple. The drug has been available over-the-counter in pediatric formulations since 1959. According to the authors, it is the most common pain reliever administered to American children. Every week, an estimated 11.1% of the 73.7 million children in the U.S. receive acetaminophen.
The authors note that the question of causality, particularly with greater doses of acetaminophen, remains unclear. However, the overall risk of liver toxicity to children who take doses that fall within FDA recommendations appears quite low. “Few reports contain sufficient data to support a probable causal relationship,” the researchers write.